[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.226.244.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 25, 1905

A CASE OF ACCIDENTAL ESERIN (PHYSOSTIGMIN) POISONING WITH RECOVERY.

Author Affiliations

EL PASO, TEXAS.

JAMA. 1905;XLV(22):1655. doi:10.1001/jama.1905.52510220041003

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Patient.  —A woman, aged 28, because of a mistake in telephoning a prescription, received a dose of two grains of eserin sulphate hypodermically, instead of a fiftieth of a grain as was intended.

History.  —I had operated on this patient four hours previously for a double pyosalpinx, and gave the eserin to aid in passing flatus. An hour before receiving the eserin she had been given morphin, ⅛ grain, with atropin, 1/200 grain, for pain. Within two or three minutes after receiving the eserin, she turned purple and her bowels moved profusely and involuntarily. Respirations became shallow, the trachea, pharynx and larynx filled with mucus, and the pulse became imperceptible, even over the carotids. She remained unconscious for about twelve hours.

Treatment.  —The following drugs were given hypodermically in divided doses: Atropin, 1/10 grain; nitroglycerin, 1/30 grain; strychnia, 1/10 grain; brandy, a dram, and aromatic sulphuric acid, a dram; 1,200

First Page Preview View Large
First page PDF preview
First page PDF preview
×